Depression Community
Concerta: prolonged and drastic withdrawal symptoms
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Concerta: prolonged and drastic withdrawal symptoms

I have been taking Concerta for one year. This was to counteract the fatigue and sleepiness that I had been getting from taking Paxil for depression. Though Concertat was initially effective, it gradually became more of a detriment than help. It made me very irritable, unfocused, and moody. I have worked with my doctor to gradually phase concerta out from the 72m I was taking daily. It has been now one month and a half that I began reducing the dose and I am into my second week of not taking the drug at all. However, I am still experiencing very bad withdrawal symptoms, extreme fatigue, deep depression with suicidal thoughts, and complete lack of motivation and focus.
I wonder if anyone out there has had this experience with Concerta.
Related Discussions
5 Comments Post a Comment
Blank
Avatar_f_tn
These are typical side effects froom withdrawls of that type of medication (amphetamine, methylphetamine) or stimulants. If a patient is used to being on a stimulant drug for some time, withdrawing that drug would cause a general slowing down of the body, hence the extreme fatigue, lack of motivation and focus. Your body is going through an increased response of side effects from withdrawl (withdrawal), as you've been of this medication for a year which is why your symptoms may be more exaggerated. Stimulants are also known to provide a quick solution to lifting the mood, so depression is a side effect to watch out for. However signs of when to call your doctor are when you have thoughts of harming yourself, or others, and are experiencing an increase in depression that effects your daily activities. This is why I definitely urge you to call your doctor right away. He/she may be able to put you on a different, but similar drug, to minimize the withdrawl (withdrawal) symptoms, then gradually lower that dose, or he/she may want to put you back on a small dose of the Concerta until your mood stabilizes. May I ask what you and your doctor's plan was when you stopped the Concerta completely? Were you going to try another medication to help improve your energy or switch from the Paxil to another antidepressent? There are many more medications to help with fatigue-not just the ADHD medications such as Concerta, but medications that aren't psych meds as well. There are also plenty of other antidepressnts out there to try without as many side effects as Paxil, but I need to say that Paxil is infamous for the bad withdrawl (withdrawal) experience, so if you are sensitive to withdrawling, this might not be the best option. I hope some of this helps and hope you get aor hold of your doctor soon. If you are currently suicidal or have plans to hurt yourself, go to the nearest ER or call a hotline 1.800.479.3339. I will be sending you good thoughts and best wishes as far as your treatment plan and recovery from current symtpoms go. And know this website is always here, whether as a resource or a support group, we'd love to hear back :). Take care!

Sara RN
Blank
Avatar_m_tn
Sara,
Thank so much for your feedback. My doctor left it to my discretion to continue taking the smallest dose of concerta (18mg) if the withdrawal symptoms were too difficult. The problem is that the medication does not make me feel any better, I become irritable and, more importantly, I get chest pains. I had to go to emergency because of that. That is why I don't want to begin taking the drug again. My doctor thinks we may try something else to counteract the fatigue side effects of Paxil, once I concerta is out of my system. Honestly, this experience with concerta has me thinking of to phasing antidepressants altogether. I should mention that asside 50mg of Paxil I am also taking 0.5 mg of risperidon.
I thank you again for your very thoughtful response. It has been very helpful
Francisco
Blank
Avatar_f_tn
Francisco,
I'm glad my post could help, and I'm sorry your doctor didn't tell you more about this and you've gone this alone so far. Just remember, if you do decide to go off of Paxil, there are some pretty intense withdrawl (withdrawal) symptoms, so I would recommend researching them on the internet before making a final decision, and come to this website again for suggestions. There are definititely many other antidepresents and medications out there that come with less side effects and little to no withdrawl (withdrawal) symptoms if want to try giving antidepressants another shot, but I certainly understand your feelings right now. If you need anything else, this website is always here. I'm sending you good luck and best wishes in whatever road you choose, and hope you feel better and get some relief soon. Take care,

Sara RN
Blank
Avatar_m_tn

Thanks again Sara,
I am finally seeing my doctor this afternoon. I wonder if you could tell me about some of the alternatives to Concerta that I may propose to him.
Under my doctor's supervision, I have tried a lot of antidepressants and this combination (Paxil+risperidon) is what has worked the best so far. But the fatigue side-effect has really been detrimental to my life, so I feel like I am trading one bad illness for another.
If I don't find an alternative to Concerta I may have to try to wane out Paxil altogether. I have heard of Provigil, I wonder if you know anything about it.
Thanks so much again for your support, I really appreciate it.
Francisco
Blank
Avatar_f_tn
Fransico,
Provigil can be a wonderful medication for some as it is strickly used for chronic or severe fatigue. I would highly recommened this except for one issue, and that is that it is at least $400 for a month's supply, as most insurances do not cover it. There's Nuvigil, a similar medication used strickly for fatigue, but I am unsure the insurance coverage or cost on that.

Concerta is of the methylphedamine type or in the same class as Ritalin, it is just newer than Ritalin and thus formulated differently. So something you might offer up to your doctor is a medication that was one of the first used in ADHD treatment and that is Adderall (adderrall), which is of the amphetamine class, which is more pure in form. This as any of the stimulants, can be addicting but may be something else to try than these medications made specifically and only for ADHD. I would always use the XR or ER version of whatever medication you get, as those medications are known to work better.

A list of other medications, stimulants, are Vyvance, not recommended, Ritalin-perhaps mights be worth a try as this is prescribed for fatigue at times. Again, I would recommened to ER or extended release. Straterra-not good for increasing energy in particular. Dexadrin and Focalin are other  popular stimulants.

So without Provigil or Nuvigil as options, I would next suggest either trying plain old Ritalin or possibly Adderal, which is used for narcolepsy at times. And if you've found an anti-depressant/mood stabilizing medication regimen that fits for you, that it is propably best to stick with it and address the side effects as needed, as it can take people a lifetime to ffind their perfect medication routine.

I'd love to know how your psychiatrsst appointment went and how you're doing. I'm glad you could get into see him/her so soon so you can get to working on coming up with a solution to this problem right away. I trully hope you're feeling alright and am still sending positive thoughts your way. I hope that you can soon get into a routine to where you feel you are functioning normally again, as thats what the goal of medication therapy is-getting us back to how we used to feel and function. Anyway, again, best wishes, and take care, :)

Sara RN
Blank
Post a Comment
To
Recent Activity
Avatar_m_tn
Blank
50000downloads commented on HIV: THE FACTS
5 hrs ago
2020005_tn?1417986816
Blank
KTowne commented on renae176's status
5 hrs ago
1302038_tn?1414004539
Blank
TinaR10 commented on mhv's status
6 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1403547723
Blank
nursegirl6572
PA
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Depression Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1403547723
Blank
nursegirl6572
PA
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL